Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 18, 2002, 4:54 AM EST for 5 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2002, 4:54 AM EST (09:54 UTC)
- Expired
- Mar 18, 2002, 9:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Blount County, TN, Cocke County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 180954
FFWMRX
TNC009-029-089-093-155-181500-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EST MON MAR 18 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLOOD WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE
COCKE COUNTY IN EAST TENNESSEE
JEFFERSON COUNTY IN EAST TENNESSEE
KNOX COUNTY IN EAST TENNESSEE
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 900 AM EST
* AT 445 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERSISTENT RAINFALL ACROSS CENTRAL EAST TENNESSEE...PRODUCING
RAINFALL AMOUNTS UP TO AN INCH ACROSS THE WARNED AREA. LAW
ENFORCEMENT REPORTED SEVERAL ROAD CLOSURES AND SOME EVACUATIONS IN
KNOX COUNTY. WITH THE GROUND ALREADY SATURATED ACROSS THE WARNED
AREA...ADDITIONAL RAINFALL UP TO AN INCH OVER THE NEXT FEW HOURS
WILL CONTINUE TO AGGRAVATE FLOODING PROBLEMS.
* LOCATIONS IN THE WARNING INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...DANDRIDGE...
JEFFERSON CITY...PIGEON FORGE...NEWPORT...
EXCESSIVE RUNOFF WILL CAUSE SOME FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS RAIN WILL
CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING
AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
$$
LAT...LON 3595 8422 3548 8393 3587 8290 3613 8317
3616 8349
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 3:13 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 18, 3:13 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 313 AM EST MON MAR 18 2002 SURFACE/UPPER WAVE MOVING ALONG FRONT WILL MOVE OFF TO THE NORTHEAST AFTER 12Z...AFTER WHICH HEAVY RAIN WILL TAPER OFF. LIGHTNING ACTIVITY HAS ENDED SO DID NOT MENTION THUNDER. WILL EXTEND FLASH FLOOD WATCH UNTIL 10 AM DUE TO ONGOING PROBLEMS...AND RUNOFF WHICH WILL CONTINUE INTO MID MORNING. AFTER LOW GOES BY FRONT WILL RESUME ITS POSITION JUST TO OUR EAST AND SOUTH. FORECAST SOUNDINGS SHOW SOME DRYING IN THE SURFACE TO 800 MB LAYER DURING THE DAY. GOING WITH 80 PERCENT POPS FOR NOW...BUT WILL LIKELY NEED TO BE LOWERED FOR THIS AFTERNOON AS ACTIVITY SHOULD BECOME SCATTERED AND LIGHTER. YET ANOTHER SURFACE LOW MOVES NORTHEAST ALONG THE FRONT TONIGHT FROM TEXAS INTO ARKANSAS. TOWARDS 12Z FRONT WILL BEGIN TO MOVE NORTH AGAIN AS A WARM FRONT. BEST LIFT AND CONVERGENCE WILL BE ACROSS ARKANSAS AND KENTUCKY WITH ONLY WEAK FORCING IN EAST TENNESSEE/SOUTHERN APPALACHIANS. WILL KEEP POPS IN THE CHANCE CATEGORY AND TAPER FROM HIGHEST IN NORTHEAST TO LOWEST SOUTH VALLEY/SOUTHERN MOUNTAINS. FRONT WILL CONTINUE MOVING NORTH ON TUESDAY. DYNAMICS RATHER WEAK IN THE WARM MUGGY AIRMASS. WILL KEEP POPS LOW. COLD FRONT WILL APPROACH FROM THE NORTHWEST BY TUESDAY NIGHT SO LEFT LIKELY POPS AS IS. NGM MOS TEMPS TOO WARM...PREFER AVN TEMPS THROUGH THE PERIOD. CHA 68 57 71 54 / 80 30 20 70 TYS 65 54 69 52 / 80 40 30 70 TRI 63 50 67 50 / 80 50 40 70 OQT 65 54 69 52 / 80 40 30 70 .MRX... NC...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES VAZ001>002... VAZ005>006...VAZ008. AUSTIN
In the hours before
Local storm report, Mar 17, 11:26 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1126 PM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM WISE VA FLASH FLOODS
03/17/02 WISE FLASH FLOODING THROUGHOUT
COUNTY WITH NUMEROUS ROADS
CLOSED AND SOME
EVACUATIONS. REPORTED BY
EMA.
1125 PM LEBANON VA FLASH FLOODS
03/17/02 RUSSELL WIDESPREAD FLOODING WITH
SEVERAL ROADS CLOSED AND
SMALL STREAMS OUT OF
BANKS.REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, Mar 17, 11:38 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1138 PM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM GATE CITY VA FLASH FLOODS
03/17/02 SCOTT LOTS OF ROAD CLOSURES AND
STREAMS OUT OF BANKS
THROUGHOUT COUNTY. REPORTED
BY LAW ENFORCEMENT.
1135 PM JONESVILLE VA FLASH FLOODS
03/17/02 LEE LOTS OF ROAD CLOSURES AND
STREAMS OUT OF BANKS IN
EASTERN PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:16 AM EST | Flash Flood Warning | MRX | Anderson, Bledsoe, Loudon, McMinn, Meigs, Monroe and 4 more | 4 hr |
| Mar 18, 6:52 AM EST | Flash Flood Warning | MRX | Grainger, Greene, Hamblen, Hawkins, Washington | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.